Alert archive / New York / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 4, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jan 9, 1998, 12:49 PM EST for Sullivan County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 9, 1998, 12:49 PM EST (17:49 UTC)
- Expired
- Jan 9, 1998, 1:45 PM EST
- In force
- 56 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Sullivan County, NY
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 398 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBGM 091749 RRA SVRBGM NYC105-091845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 1249 PM EST FRI JAN 9 1998 THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 145 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST NEW YORK ...SULLIVAN COUNTY AT 1250 PM NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM ENTERING SULLIVAN COUNTY NEAR BARRYVILLE. THE STORM IS MOVING NORTHEAST AT 40 MPH AND WILL MOVE THROUGH BETHEL BY 110 PM AND LIBERTY BY 125 PM. THE MAIN THREAT FROM THIS STORM IS LARGE DAMAGING HAIL. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A bSTRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 9:55 AM EST, 2 hours 54 minutes earlier.
Area forecast discussion, Jan 9, 9:55 AM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
955 AM EST FRI JAN 9 1998
BOUNDARY IS DRAPED ALONG NY/PA BORDER...UNDULATING NORTH THROUGH
OTSEGO COUNTY...BACK SOUTH THROUGH TIOGA-PA...AND BACK TO BFD INVOF
DEVELOPING LOW. AGAIN QUITE SIGNIFICANT WITH TEMPS WELL INTO THE 50S
SOUTH OF THE BOUNDARY AT 14Z (CORTLAND 51 WALTON 56 DOWNTOWN BGM 55) BUT
IN 30S TO THE NORTH. DEPENDING ON CO-OPS AND AWOS TO TRACK IT/S
POSITION THIS AM.
QUICK GLANCE AT ETA/NGM 0Z RUNS COMPARED WITH OBSERSVED UL MAPS HINTS
NGM IS A LITTLE SLOW SWINGING JET ALONG TROF BASE TOWARD OHIO VALLEY.
ETA DOING AN ADEQUATE JOB WITH THE TIMING. LOOKS AS THOUGH THE
SECONDARY LOW WILL TRACK NE ALONG BOUNDARY THEN RACE EASTWARD AHEAD OF
APPROACHING JET DURING MID AND LATE AFTERNOON. WINDS SWING TO THE NW
ACROSS FA AND ENTIRE REGION FALLS INTO THE MID AND UPPER 30S. ELONGATED
VORT LOBE ALONG LEFT FRONT QUAD OF JET SKIRTS WESTERN NY WITH FRONTAL
PASSAGE.
COMPLICATING FCST IS CONVECTIVE POTENTIAL. A FEW STRONG STORMS POPPING
UP SOUTH OF THE BOUNDARY OVER E NY. INCREASING AMTS OF DRY AIR AT MID
LEVELS WILL FURTHER DESTABILIZE ATMOPSHERE UNTIL FRONTAL PASSAGE.
MODIFIED SOUNDINGS FOR 14-17Z RANGE YIELD TT/S IN UPPER 40S AND LI/S
NEAR ZERO. STRONG WINDS NOT FAR OFF THE SURFACE CAN EASILLY BE
TRANSFERED TO THE SFC GIVEN DECENT DOWNDRAFT.
WILL PLAY ZONE PACKAGE FOR TEMPS AND FRONTAL PASSAGE. BOUNDARY MAY
INDEED LIFT NORTHWARD AS SECONDARY LOW MOVES INTO CENTRAL NY...HOWEVER
WARMUP WOULD BE TOO BRIEF TO MENTION BEFORE COLD AIR PUSHED THROUGH.
WILL KEEP WESTERN CATSKILLS AND SUSQ REGION IN WARM AIR...WITH REST OF
FA IN UPPER 30S TO MIDDLE 40S. WILL BRING COLD AIR THROUGH CENTRAL SO
TIER BY 17Z...SUSQ REGION BY 19Z...WESTERN CATSKILLS BY 20Z. ENTIRE FA
HAS CONVECTIVE POTENTIAL...SYR WITH THUNDERSTORM THIS AM...HOWEVER WILL
KEEP MENTION OF THUNDER CONFINED SOUTH OF THE BOUNDARY GIVEN HIGHER
INSTABILITY AND CURRENT RADAR/SAT IMAGERY.
EVERYONE QUITE BUSY WITH FLOODING AND ISOLATED CONVECTION...HOWEVER
COMMENTS WELCOME. OTHERWISE WILL SEND ZONES BY 1010AM.
.BGM...RVR FLD WARNING FOR SUSQUEHANNA RVR BASIN IN NY/NE PA
RVR FLD WARNING FOR BEAVER KILL CREEK DEL/SULL CO.
FLD WATCH IN EFFECT FOR ALL OF CENTRAL NY
PADAVONAIn the hours before
Local storm report, Jan 9, 11:37 AM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NEW YORK
1237 PM EDT FRI JAN 09 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 PM CHOCONUT CENTER NY .75 INCH HAIL
01/09/98 BROOME ALSO PEA SIZE HAIL
COVERING THE GROUND
REPORTED AT WBNG-TV IN
JOHNSON CITY.Local storm report, Jan 9, 11:43 AM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NEW YORK
1243 PM EDT FRI JAN 09 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 PM CHOCONUT CENTER NY .75 INCH HAIL
01/09/98 BROOME ALSO PEA SIZE HAIL
COVERING THE GROUND
REPORTED AT WBNG-TV IN
JOHNSON CITY.
1242 PM CASTLE CREEK NY 1 INCH HAIL
01/09/98 BROOME ONE INCH DIAMETER HAIL
REPORTED ON KNAPP ROAD.The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 7:49 PM EST | Flash Flood Warning | BGM | Tioga | 4 hr |
| Jan 9, 11:39 AM EST | Severe Thunderstorm Warning | BGM | Broome | 66 min |
| Jan 9, 11:47 AM EST | Severe Thunderstorm Warning | BGM | Chenango | 58 min |
| Jan 9, 12:53 PM EST | Severe Thunderstorm Warning | BGM | Otsego | 67 min |
| Jan 9, 1:27 PM EST | Severe Thunderstorm Warning | BGM | Delaware | 63 min |
| Jan 9, 2:27 PM EST | Flash Flood Warning | BGM | Otsego | 4 hr |
Nearby
Severe Thunderstorm Warnings in New York, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.